Montana, 2008

Hail and Damaging Winds in Montana, August 19, 2008

August 19, 2008 · NWS TFX · 6 events in 4 counties and zones

An unstable and moist airmass allowd thunderstorms to develop during the afternoon hours. Hail the size of pennies and wind gusts in excess of 60 mph were common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An unstable and moist airmass allowd thunderstorms to develop during the afternoon hours. Hail the size of pennies and wind gusts in excess of 60 mph were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 19, 10:34 AM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 19, 10:34 AM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1134 AM MDT TUE AUG 19 2008

UPDATED AVIATION DISCUSSION

.UPDATE...
EXPECT CLOUDINESS OVER THE NORTHWEST ZONES TO DECREASE LATER THIS
MORNING SO HAVE LEFT THAT AREA PARTLY CLOUDY FOR THE REST OF THIS
MORNING. MODELS LOOK ON TRACK WITH A WEATHER DISTURBANCE ALOFT
THAT WILL BE MOVING NORTHEAST THROUGH THE AREA LATE THIS AFTERNOON
AND EVENING. CURRENT FORECAST CHANCES OF PRECIPITATION LOOK ON
TARGET AS THUNDERSTORMS SHOULD DEVELOP IN THE WEST THIS AFTERNOON
THEN SPREAD TO THE EAST THIS EVENING. ALSO IDEA OF STRONG GUSTY
WINDS WITH SOME OF THE STORMS LOOKS GOOD. DID INCREASE CLOUDINESS
IN THE FAR WEST FOR LATE THIS AFTERNOON WITH THUNDERSTORMS
EXPECTED. WITH WARM START AND BASED ON LATEST GUIDANCE...RAISED
HIGH TEMPERATURES IN THE EAST SEVERAL DEGREES.

&&

.AVIATION...
UPPER LEVEL TROUGH AND SURFACE COLD FRONT APPROACHING THE AREA FROM
THE WEST WILL MOVE THROUGH THE REGION THIS EVENING. ISOLATED TO
SCATTERED THUNDERSTORMS WILL DEVELOP WEST OF THE CONTINENTAL DIVIDE
EARLY THIS AFTERNOON...THEN SPREAD NORTHEAST LATER THIS AFTERNOON
AND EVENING. MAIN THREAT WITH THUNDERSTORMS WILL BE STRONG GUSTY
WINDS. COLD FRONT MOVES THROUGH THIS EVENING...SHOULD BE THROUGH
KCTB AND KHLN AROUND 00Z...KGTF AND KBZN AROUND 02Z...AND KHVR AND
KLWT BY 04Z WITH WINDS SHIFTING TO WNW BEHIND THE FRONT AND
DIMINISHING CONVECTION BY 06Z. VFR CONDITIONS WILL GENERALLY PREVAIL
WITH LOCAL LOWER CEILINGS IN THUNDERSTORM ACTIVITY. HOENISCH

&&

.FIRE WEATHER...
NEAR RECORD HIGH TEMPERATURES WILL OCCUR AGAIN TODAY WITH
AFTERNOON RELATIVE HUMIDITIES FALLING MOSTLY TO BELOW 20
PERCENT...WHICH WILL KEEP FIRE DANGER VERY HIGH. WITH THE VERY DRY
AIRMASS IN PLACE...ISOLATED TO SCATTERED MAINLY DRY THUNDERSTORMS
WITH POTENTIALLY STRONG GUSTY WINDS WILL DEVELOP OVER
SOUTHWEST...CENTRAL...AND NORTH CENTRAL MONTANA THIS AFTERNOON AND
CONTINUE INTO THIS EVENING. ALSO...A SURFACE TROUGH WILL MOVE
THROUGH THE AREA TODAY INTO THE EVENING...SHIFTING BREEZY
SOUTHERLY WINDS MORE WESTERLY AND GUSTY THROUGHOUT THE DAY. THE
DRY CONDITIONS...VERY HIGH FIRE DANGER...POTENTIALLY DRY
THUNDERSTORMS...AND GUSTY SHIFTING WINDS WILL ALL COMBINE TO
CREATE CRITICAL FIRE CONDITIONS. THEREFORE...WILL UPGRADE THE FIRE
WEATHER WATCH FOR ZONES 112-118 TO A RED FLAG WARNING. WILL KEEP
IT IN EFFECT FROM NOON TODAY THROUGH MIDNIGHT TONIGHT.  COULSTON

&&

.PREV DISCUSSION...
/ISSUED 531 AM MDT TUE AUG 19 2008/

TODAY THROUGH THURSDAY...AN UPPER LEVEL TROUGH OFF THE PACIFIC
NORTHWEST COAST THIS MORNING WILL SLOWLY APPROACH THE COAST TODAY
AND TONIGHT. THIS WILL KEEP WESTERN AND CENTRAL MONTANA UNDER THE
INFLUENCE OF AN INCREASINGLY MOIST SOUTHWESTERLY FLOW ALOFT.
DISTURBANCES IN THIS FLOW WILL MOVE FROM SOUTHWEST TO NORTHEAST
OVER SOUTHWEST...CENTRAL...AND NORTH CENTRAL MONTANA THIS
AFTERNOON AND EVENING AS A COOLER AIRMASS BEGINS TO MOVE INTO THE
AREA. THE INSTABILITY WILL BE STRONG ALONG THE BAROCLINIC
ZONE...WHICH WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP. THE
AIRMASS WILL STILL BE QUITE WARM...AS TEMPERATURES APPROACH RECORD
LEVELS AGAIN. IT WILL ALSO BE QUITE DRY...WHICH MEANS THE MAIN
THREAT FROM THESE STORMS WILL BE STRONG GUSTY WINDS. A FEW STORMS
MAY POTENTIALLY BECOME SEVERE WITH WIND GUSTS POSSIBLY EXCEEDING
60 MPH. ALTHOUGH...WIND SHEAR WILL BE STRONG WITH THESE
STORMS...MOISTURE WILL BE LIMITED AND THEREFORE THE HAIL THREAT
WILL BE SMALL. A SURFACE TROUGH AHEAD OF THE MAIN COLD FRONT WILL
ALSO MOVE THROUGH THE AREA TODAY. BREEZY SOUTHERLY WINDS WILL
SHIFT MORE WESTERLY AND INCREASE DURING THE DAY BEHIND THIS
SURFACE TROUGH. THUNDERSTORMS WILL DECREASE DURING THE EVENING AND
OVERNIGHT AS THE DISTURBANCES EXIT THE AREA. THE FLOW ALOFT WILL
BECOME MORE WESTERLY AND MOIST WEDNESDAY THROUGH THURSDAY AS THE
UPPER TROUGH MOVES ACROSS BRITISH COLUMBIA INTO ALBERTA. THIS WILL
KEEP A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA
FOR THE PERIOD. THE BEST CHANCE FOR PRECIPITATION WILL REMAIN OVER
THE MOUNTAINS AS VERY BREEZY WESTERLY DOWNSLOPE WINDS BLOW OVER
THE PLAINS. WINDS WILL BE STRONGEST ON THURSDAY AS THE UPPER
TROUGH APPROACHES MONTANA. TEMPERATURES WILL GRADUALLY COOL
THROUGHOUT THE PERIOD AS THE UPPER TROUGH APPROACHES. AFTER NEAR
RECORD HIGHS TODAY...TEMPERATURES WILL COOL TO BELOW NORMAL BY
THURSDAY. COULSTON

THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS ARE IN DECENT
AGREEMENT FOR THURSDAY NIGHT MOVING THE AXIS OF THE UPPER TROUGH
FROM WESTERN MONTANA TO THE DAKOTAS BORDER BY MORNING. SCATTERED
SHOWERS AND THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST
OVERNIGHT WITH SNOW LEVELS EXPECTED TO DROP TO BETWEEN 6500 AND
7000 FEET. NORTHWEST FLOW ALOFT SETS UP OVER MY FORECAST AREA ON
FRIDAY AS THE TROUGH MOVES INTO THE UPPER MIDWEST...WITH ISOLATED
INSTABILITY SHOWERS LINGERING OVER THE AREA. WEAK UPPER LEVEL
RIDGING BUILDS OVER THE NORTHERN ROCKY MOUNTAINS FRIDAY NIGHT
THROUGH SUNDAY FOR CLEARING SKIES AND DRY CONDITIONS...WITH
TEMPERATURES WARMING BACK ABOVE SEASONAL AVERAGES DURING THE
WEEKEND. MPJ

MONDAY AND TUESDAY...LATEST EXTENDED MODELS DEPICT A COLD FRONT
MOVING IN DURING THIS PERIOD. USED CLIMATOLOGY FOR PRECIPITATION
CHANCES. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL AS THE FRONT
MOVE THROUGH THE REGION. SAUCIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  95  59  84  56 /  20  30  20  40
CTB  86  51  76  50 /  20  20  30  50
HLN  93  58  84  57 /  20  20  30  40
BZN  98  53  87  52 /  20  20  20  30
WEY  80  47  75  46 /  20  20  20  30
DLN  86  50  79  50 /  20  20  20  30
HVR 101  57  87  53 /  10  30  20  40
LWT  97  55  84  53 /  10  20  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ112>118.

&&

SHORT TERM...BLANK
LONG TERM...HOENISCH
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 19, 12:45 PM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
145 PM MDT TUE AUG 19 2008

MTZ009>014-044>046-048-049-052>054-201945-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-MEAGHER-
145 PM MDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

HOT CONDITIONS ARE EXPECTED OVER THE AREA AGAIN TODAY...WITH NEAR
RECORD HIGH TEMPERATURES POSSIBLE.

A RED FLAG WARNING IS IN EFFECT FOR NORTH CENTRAL AND SOUTHWEST
MONTANA THIS AFTERNOON AND EVENING. THE COMBINATION OF LOW
HUMIDITIES...GUSTY SHIFTING WINDS...AND POSSIBLY DRY
THUNDERSTORMS WITH STRONG AND ERRATIC WIND GUSTS...WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PACIFIC WEATHER SYSTEM WILL MOVE THROUGH THE REGION WEDNESDAY
THROUGH FRIDAY. MUCH COOLER TEMPERATURES...A WIDESPREAD CHANCE OF
PRECIPITATION...AND GUSTY WEST WINDS ARE EXPECTED...ESPECIALLY ON
THURSDAY. THE AIRMASS WILL BE COLD ENOUGH THURSDAY THROUGH FRIDAY
THAT MOUNTAIN LOCATIONS ABOVE 7500 FEET WILL LIKELY SEE SNOW
MIXED WITH THE RAIN AT TIMES. THUS ANYONE PLANNING OUTDOOR
ACTIVITIES IN THE MOUNTAINS THURSDAY AND FRIDAY SHOULD BE
PREPARED FOR WINTER LIKE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ047-050-051-201945-
BLAINE-JUDITH BASIN-FERGUS-
145 PM MDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT CONDITIONS ARE EXPECTED OVER THE AREA AGAIN TODAY...WITH NEAR
RECORD HIGH TEMPERATURES POSSIBLE.

A RED FLAG WARNING IS IN EFFECT FOR NORTH CENTRAL AND SOUTHWEST
MONTANA THIS AFTERNOON AND EVENING. THE COMBINATION OF LOW
HUMIDITIES...GUSTY SHIFTING WINDS...AND POSSIBLY DRY
THUNDERSTORMS WITH STRONG AND ERRATIC WIND GUSTS...WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PACIFIC WEATHER SYSTEM WILL MOVE THROUGH THE REGION WEDNESDAY
THROUGH FRIDAY. MUCH COOLER TEMPERATURES...A WIDESPREAD CHANCE OF
PRECIPITATION...AND GUSTY WEST WINDS ARE EXPECTED...ESPECIALLY ON
THURSDAY. THE AIRMASS WILL BE COLD ENOUGH THURSDAY THROUGH FRIDAY
THAT MOUNTAIN LOCATIONS ABOVE 7500 FEET WILL LIKELY SEE SNOW
MIXED WITH THE RAIN AT TIMES. THUS ANYONE PLANNING OUTDOOR
ACTIVITIES IN THE MOUNTAINS THURSDAY AND FRIDAY SHOULD BE
PREPARED FOR WINTER LIKE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-055-201945-
BEAVERHEAD-MADISON-GALLATIN-
145 PM MDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT CONDITIONS ARE EXPECTED OVER THE AREA AGAIN TODAY...WITH NEAR
RECORD HIGH TEMPERATURES POSSIBLE.

A RED FLAG WARNING IS IN EFFECT FOR NORTH CENTRAL AND SOUTHWEST
MONTANA THIS AFTERNOON AND EVENING. THE COMBINATION OF LOW
HUMIDITIES...GUSTY SHIFTING WINDS...AND POSSIBLY DRY
THUNDERSTORMS WITH STRONG AND ERRATIC WIND GUSTS...WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PACIFIC WEATHER SYSTEM WILL MOVE THROUGH THE REGION WEDNESDAY
THROUGH FRIDAY. MUCH COOLER TEMPERATURES...A WIDESPREAD CHANCE OF
PRECIPITATION...AND GUSTY WEST WINDS ARE EXPECTED...ESPECIALLY ON
THURSDAY. THE AIRMASS WILL BE COLD ENOUGH THURSDAY THROUGH FRIDAY
THAT MOUNTAIN LOCATIONS ABOVE 7500 FEET WILL LIKELY SEE SNOW
MIXED WITH THE RAIN AT TIMES. THUS ANYONE PLANNING OUTDOOR
ACTIVITIES IN THE MOUNTAINS THURSDAY AND FRIDAY SHOULD BE
PREPARED FOR WINTER LIKE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 74 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lewis and Clark

When
August 19, 1:30 PM MST
Where
Lewis and Clark County, 25 mi NE of Lincoln
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
47.206, -112.294

A severe thunderstorm dropped .75 inch diameter hail at Lincoln 25NE.

Thunderstorm Wind, Glacier

When
August 19, 1:48 PM MST
Where
Glacier County, 3 mi SSW of Cutbank
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations
Coordinates
48.590, -112.345

A severe thunderstorm produced a wind gust to 59 mph at the Cut Bank ASOS site.

Thunderstorm Wind, Lewis and Clark

When
August 19, 1:50 PM MST
Where
Lewis and Clark County, 15 mi N of Helena
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.797, -112.030

A severe thunderstorm produced a wind gust to 58 mph at Helena 15N.

Thunderstorm Wind, Teton

When
August 19, 2:25 PM MST
Where
Teton County, 7 mi ESE of Dutton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.811, -111.581

A severe thunderstorm produced a wind gust to 70 mph at Dutton 7SE.

Thunderstorm Wind, Hill

When
August 19, 4:39 PM MST
Where
Hill County, 4 mi W of Havre
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations
Coordinates
48.550, -109.767

A severe thunderstorm produced a wind gust to 59 mph at the Havre ASOS site.

Thunderstorm Wind, Hill

When
August 19, 4:47 PM MST
Where
Hill County, Havre
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.550, -109.680

A severe thunderstorm produced a wind gust to 60 mph at Havre.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127478, 127479, 127480, 127481, 127482, 127483.